Winter Weather, Bennington
- When
- March 9, 4:00 AM EST to 3:00 PM EST
- Where
- Bennington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A developing low pressure system tracked east northeast from the mid Mississippi Valley on Sunday morning March 8th, to central New York State by Monday morning March 9th. A period of snow developed across southern Vermont early Monday morning, and ended by late Monday afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A developing low pressure system tracked east northeast from the mid Mississippi Valley on Sunday morning March 8th, to central New York State by Monday morning March 9th. A period of snow developed across southern Vermont early Monday morning, and ended by late Monday afternoon.
Snowfall amounts of 2 to 6 inches fell across the higher elevations of east central Bennington County during this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 9, 3:31 AM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
431 AM EDT MON MAR 9 2009
.SYNOPSIS...
LOW PRESSURE OVER THE EASTERN GREAT LAKES WILL WEAKEN...AS A SECOND
LOW PRESSURE SYSTEM DEVELOPS SOUTH OF LONG ISLAND TODAY. THIS
COMBINATION OF SYSTEMS WILL BRING A WINTRY MIX TO NORTHERN PORTIONS
OF THE REGION...AND RAIN CHANGING TO SOME WET SNOW OR SLEET FOR
CENTRAL AND SOUTHERN PORTIONS THIS AFTERNOON. WEAK HIGH PRESSURE
WILL BUILD EAST INTO THE REGION FOR TONIGHT...BEFORE ANOTHER LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST FOR LATE TUESDAY INTO
WEDNESDAY...ACCOMPANIED BY RAIN OR A WINTRY MIX.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 410 AM EDT...THE MAIN SHIELD OF STEADY PRECIPITATION PERSISTS
ACROSS THE REGION...WITH THE BACK EDGE APPROACHING FROM THE W.
PRECIP THUS FAR HAS BEEN MAINLY RAIN FROM ALBANY SOUTH AND
EAST...WITH A MIX OF SNOW...SLEET AND SOME FREEZING RAIN TO THE N.
COLDER...AND DRIER AIR CONTINUES TO SEEP SOUTH...DOWN THE HUDSON
RIVER VALLEY...AND WEST INTO THE EASTERN MOHAWK RIVER VALLEY. AS
THIS COLD AIR DEEPENS...SOME SNOW/SLEET/FREEZING RAIN IS EXPECTED TO
AFFECT PORTIONS OF THE SARATOGA REGION...AND INTO THE NORTHEAST
MOHAWK VALLEY BY 12Z.
ELSEWHERE...THE STEADY...LIGHT TO MODERATE RAIN SHOULD BECOME MORE
INTERMITTENT BY 12Z. HOWEVER...ADDITIONAL FORCING WITH THE APPROACH
OF THE MID/UPPER LEVEL SYSTEM...IN ADDITION TO LINGERING ISENTROPIC
LIFT SHOULD LEAD TO AT LEAST ONE MORE ROUND OF PRECIPITATION FROM
MID MORNING THROUGH MIDDAY. AND...AS THE MID/UPPER LEVEL COOL...WE
EXPECT SOME SNOW TO MIX IN AS FAR S AS THE IMMEDIATE CAPITAL REGION
DURING THIS TIME. DURING THE AFTERNOON...ALTHOUGH MAIN FORCING
SHIFTS TO THE E OF REGION...ABUNDANT LOW LEVEL MOISTURE...COMBINED
WITH SOME LOW LEVEL CONVERGENCE BEHIND DEPARTING LOW PRESSURE
SYSTEM...SHOULD LEAD TO ADDITIONAL SNOW SHOWERS/FLURRIES/SNOW
GRAINS...POSSIBLY EXTENDING AS FAR S/E AS THE LITCHFIELD HILLS OF NW
CT...AND HIGHER ELEVATIONS WITHIN THE MID HUDSON VALLEY.
TEMPS TODAY WILL BE TRICKY...WITH STEADY OR SLOWLY FALLING TEMPS IN
MANY PLACES...AS MAXES OCCUR BETWEEN 12Z-15Z...GENERALLY IN THE MID
TO UPPER 30S ACROSS THE CAPITAL REGION...AND LOWER 40S INTO THE MID
HUDSON VALLEY...WITH LOWER 30S ACROSS MUCH OF THE NORTH COUNTRY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
TONIGHT...SOME LINGERING LOW LEVEL MOISTURE MAY LEAD TO PATCHY LIGHT
SNOW/FREEZING DRIZZLE ACROSS UPSLOPE...N AND NE FACING AREAS OF THE
DACKS AND NE CATSKILLS. OTHERWISE...EXPECT GRADUAL CLEARING TO
DEVELOP FROM N TO S LATER TONIGHT. GIVEN THE POTENTIAL FOR
CLEARING...WENT A BIT BELOW MOST MOS VALUES FOR NORTHERN
AREAS...WHERE LOWER/MID TEENS ARE POSSIBLE...WITH LOWER/MID 20S
EXPECTED FURTHER S.
TUE/TUE NT...SOME BREAKS OF SUNSHINE ARE POSSIBLE EARLY...BEFORE
CLOUDS RAPIDLY THICKEN BY AFTERNOON AS MID LEVEL WARM
ADVECTION...AND ISENTROPIC LIFT INTENSIFY. IN RESPONSE TO
THIS...SOME LIGHT PRECIPITATION IS EXPECTED TO DEVELOP FROM W TO E
DURING THE AFTERNOON. ALTHOUGH BOUNDARY LAYER TEMPS SHOULD BE ABOVE
FREEZING...SOME POCKETS OF SLEET COULD OCCUR...ESP ACROSS NORTHERN
AREAS. AS TEMPS COOL FURTHER...A BETTER CHC OF SLEET/FREEZING RAIN
IS POSSIBLE EARLY TUE NT...BEFORE TEMPS BEGIN TO RISE WITHIN
STRENGTHENING WARM ADVECTION. BEST CHC FOR LIGHT ICING WOULD BE
ACROSS THE NORTH COUNTRY/ADIRONDACKS...AND POSSIBLY INTO SOUTHERN VT.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
LONG TERM DISCUSSION FROM SUNDAY AFTERNOON...
HPC GUIDANCE...WITH MOS GUIDANCE FOR THE GAPS. THE MODELS HAVE
STAYED PRETTY MUCH ON TARGET FROM YESTERDAY. LOW PRESSURE IS
PASSING UP THROUGH THE WESTERN GREAT LAKES AT THE START OF THE
PERIOD...WITH A COLD FRONT RACING EASTWARD ACROSS OHIO AND SOUTHERN
ONTARIO. A SOUTHEASTERLY FLOW WILL DRAW IN MILD AIR ON WEDNESDAY AS
A WARM FRONT WASHES OUT IN ITS NORTHWARD PROGRESS THROUGH THE
MID-ATLANTIC REGION. THE GFS PAINTS A PICTURE OF STRONG WARMING
ALOFT...LIFTING THE ZERO LINE THROUGH THE CAPITAL REGION BY 12Z.
THUS...AN ONGOING WINTRY MIX RATHER QUICKLY TRANSITIONS TO ALL RAIN
BY ABOUT MIDDAY WEDNESDAY. THE ECMWF IS IN FAIRLY GOOD AGREEMENT.
SURFACE TEMPS ARE EXPECTED TO REACH MOSTLY INTO THE MID AND UPPER
40S.
THE COLD FRONT IS PROGGED TO SWEEP THROUGH ALL OUR ZONES BY 00Z
THURSDAY. COLDER AIR IS USHERED IN QUICKLY. 850 TEMPS SETTLE TO AN
AVERAGE OF -10 TO -15C BY 12 THURSDAY. SURFACE LOW TEMPS BY
DAYBREAK WILL GET DOWN TO THE 15 TO 30F RANGE. A WELL-STREAMLINED
VERTICAL WIND PROFILE IS EXPECTED TO TAKE SHAPE...AND ALTHOUGH THE
SYNOPTIC EVENT MOVES ON QUICKLY WITH THE LOW PRESSURE SYSTEM HEADING
ON OFF TO LABRADOR...LAKE EFFECT SNOW SHOWERS WILL AFFECT PORTIONS
OF THE WESTERN ADIRONDACKS AND MOHAWK VALLEY UNTIL EARLY FRIDAY...
WHEN WINDS SETTLE BACK UNDER THE INFLUENCE OF HIGH PRESSURE HAVING
SETTLED IN FROM THE NORTHWEST INTERIOR OF THE U.S.
BY FRIDAY... CLOUDINESS IS SPARSE. THE WEAK SOUTHERN EXTENT OF A
SURFACE TO 500 MB TROF OVER OUR AREA WILL ADD SOME MORE CLOUDS AND
MOISTURE IN FOR SATURDAY. A WESTERLY FLOW SETTING UP AHEAD OF
EASTWARD-TRACKING LOW PRESSURE OVER WESTERN QUEBEC WILL RESULT IN
SOME LAKE ENHANCEMENT...ENOUGH TO BRING A CHANCE OF SNOW SHOWERS
BACK TO THE WESTERN ADIRONDACKS. THE COLD FRONT ASSOCIATED WITH
THIS LOW WILL HELP SET OFF THESE SHOWERS AS IT SLIDES SOUTHEAST
ACROSS OUR REGION SATURDAY NIGHT. BUT THIS FRONT WEAKENS...AND
BARELY SLGT CHC PRECIP IS FORECAST FOR THE SOUTHERN ZONES.
BEYOND WEDNESDAY...TEMPERATURES AVERAGE AROUND 5 DEGREES BELOW
NORMAL. THE MEX DOES REASONABLY WELL...BUT GETS A LITTLE OPTIMISTIC
BY THE WEEKEND.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
ALTHOUGH RAIN HAS OVERSPREAD KPOU AND KALB...MAINLY VFR TO
OCCASIONAL MVFR HAS OCCURRED THUS FAR. HOWEVER...AS PRECIP INTENSITY
INCREASES...WE EXPECT PERIODS OF IFR TO DEVELOP AFTER 08Z...AND
LINGER THROUGH AT LEAST 12Z-14Z/MON...MAINLY FOR CIGS...BUT
OCCASIONALLY FOR VSBYS AS WELL. MVFR CIGS WILL THEN PREVAIL THROUGH
LATE THIS AFTERNOON...BEFORE SOME LOW LEVEL DRYING MOVES SOUTHWARD.
AS FOR PRECIP AND P-TYPE...FOR KALB AND KPOU...EXPECT MAINLY PLAIN
RAIN THROUGH 10Z/MON. THEREAFTER...SOME SLEET/WET SNOW COULD MIX IN
AT TIMES AT KALB...BEFORE CHANGING TO MAINLY LIGHT SNOW/SNOW SHOWERS
BY MID MORNING...AND POSSIBLY LINGERING INTO THE EARLY AFTERNOON. AT
KGFL...PRECIP SHOULD START AS A RAIN/SNOW MIX...BEFORE CHANGING TO
MAINLY SNOW THROUGH MIDDAY. A FEW INCHES OF SNOW ACCUM IS POSSIBLE
AT KGFL. THERE ALSO COULD BE A TOUCH OF FREEZING RAIN AT KGFL...ESP
PRIOR TO 10Z/MON.
WINDS WILL REMAIN FROM THE NE TO N...WITH SPEEDS AT 8-12 KT THROUGH
EARLY THIS MORNING...THEN BECOME MORE N AT SAME SPEEDS LATER THIS
MORNING INTO THE AFTERNOON. WINDS WILL BECOME LIGHT FROM THE N TO NW
TONIGHT.
OUTLOOK...
MON NT...MVFR TO VFR...CIG...BECOMING SCATTERED.
TUE...VFR...NO SIG WX.
TUE NT-WED...MVFR...CIG. RAIN OR MIXED PCPN LIKELY/CHC OF IFR.
THU/FRI...VFR...NO SIG WX.
&&
.HYDROLOGY...
A FLOOD WATCH CONTINUES FOR THE FORECAST AREA FROM
SCHOHARIE...ALBANY...AND RENSSELAER COUNTIES NORTH INCLUDING THE
MOHAWK VALLEY...ADIRONDACKS...AND SOUTHERN VERMONT...THROUGH THIS
AFTERNOON.
ICE JAM FLOOD PROBLEMS CONTINUE TO OCCUR WITH ICE JAMS CURRENTLY
CAUSING FLOODING ON THE MOHAWK RIVER IN SCHENECTADY...THE EAST
CANADA CREEK IN DOLGEVILLE AND THE WILLIAMS RIVER IN ROCKINGHAM. IN
ADDITION...THE MOHAWK RIVER CONTINUES TO CAUSE FLOODING AT UTICA
WITH THE STAGE STILL RISING. WHILE TEMPERATURES HAVE COOLED
OVERNIGHT WITH RAIN TRANSITIONING TO A WINTRY MIX ACROSS NORTHERN
PORTIONS OF THE HSA...WILL LEAVE THE FLOOD WATCH IN PLACE THROUGH
THIS AFTERNOON SINCE RUNOFF CONTINUES IN MANY AREAS WITH LIQUID
EQUIVALENT PCPN OVERNIGHT AROUND HALF AN INCH. ALSO MORE ICE JAMS
ARE POSSIBLE TODAY AS WELL AS SOME OF THE CURRENT ICE JAMS POSSIBLY
BREAKING UP...MOVING DOWNSTREAM AND JAMMING IN OTHER LOCATIONS.
COLDER TEMPS MONDAY NIGHT WILL FINALLY REDUCE THE RUNOFF INTO THE
STREAMS AND RIVERS AND NO ADDITIONAL HYDRO PROBLEMS ARE EXPECTED
MONDAY NIGHT THROUGH TUESDAY NIGHT AT THIS TIME.
HOWEVER...MORE HYDRO PROBLEMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT AS WARMER AIR AND RAINFALL AHEAD OF A STRONG COLD FRONT
INCREASES RUNOFF ONCE AGAIN.
FOR DETAILS ON PAST REPORTED ICE JAM LOCATIONS PLEASE SEE OUR ICE
JAM REFERENCE ONLINE AT WWW.WEATHER.GOV/ALBANY.
FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. GAGES SHOWING SIGNS
OF ICE EFFECTS ARE ANNOTATED ON THE AHPS PAGES.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLOOD WATCH THROUGH THIS AFTERNOON FOR NYZ032-033-038>043-
047>054-082>084.
WINTER WEATHER ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
NYZ032-033-041>043-054-082>084.
MA...WINTER WEATHER ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
MAZ001-025.
VT...FLOOD WATCH THROUGH THIS AFTERNOON FOR VTZ013>015.
WINTER WEATHER ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
VTZ013>015.
&&
SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...HELLER
AVIATION...KL
HYDROLOGY...11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 451 PM EDT SUN MAR 8 2009 MAZ001-025-NYZ032-033-041>043-054-061-082>084-VTZ013>015-091100- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- EASTERN RENSSELAER-EASTERN COLUMBIA-NORTHERN FULTON- SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- 451 PM EDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MASSACHUSETTS...THE SOUTHERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION AND TACONICS OF EAST CENTRAL NEW YORK AS WELL AS SOUTHERN VERMONT. .DAY ONE...TONIGHT WINTER WEATHER ADVISORY TONIGHT. PLEASE REFER TO OUR WINTER MESSAGE FOR FURTHER DETAILS. FLOOD WATCH CONTINUES. PLEASE REFER TO OUR FLOOD WATCH STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINTER WEATHER ADVISORY. PLEASE REFER TO OUR WINTER MESSAGE FOR FURTHER DETAILS. FLOOD WATCH CONTINUES. PLEASE REFER TO OUR FLOOD WATCH STATEMENT FOR FURTHER DETAILS. ANOTHER SYSTEM MIGHT BRING A WINTRY MIX INCLUDING SOME FREEZING RAIN ON TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT REQUESTED AT THIS TIME. PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE VIA INTERNET...PHONE OR NYSPIN. NYZ038>040-047>053-091100- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-SCHOHARIE- WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER- 451 PM EDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEW YORK INCLUDING THE MOHAWK VALLEY...NORTHERN CATSKILLS AND GREATER CAPITAL DISTRICT. .DAY ONE...TONIGHT FLOOD WATCH CONTINUES. PLEASE REFER TO OUR FLOOD WATCH STATEMENT FOR FURTHER DETAILS. ANOTHER SYSTEM WILL LIKELY BRING A WINTRY MIX INCLUDING SOME FREEZING RAIN ON TUESDAY NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT REQUESTED AT THIS TIME. PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE VIA INTERNET...PHONE OR NYSPIN. CTZ001-013-NYZ058>060-063>066-091100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN GREENE- EASTERN GREENE-WESTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS- 451 PM EDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN CONNECTICUT AND THE SOUTHERN CATSKILLS AND MID HUDSON VALLEY REGION OF EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER SYSTEM WILL LIKELY BRING A WINTRY MIX INCLUDING SOME FREEZING RAIN ON TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT REQUESTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159119.